ISSN 1941-5923

Logo



Get your full text copy in PDF

Transient Serotonin Syndrome Caused by Concurrent Use of Tramadol and Selective Serotonin Reuptake Inhibitor

Muhammad Shakoor, Samia Ayub, Abdul Ahad, Zunaira Ayub

(Department of Internal Medicine, Baystate Medical Center, Springfield, USA)

Am J Case Rep 2014; 15:562-564

DOI: 10.12659/AJCR.892264


Background: Serotonin syndrome is a potentially life-threatening adverse drug reaction that most commonly results from adverse interactions between drugs. Because serotonin syndrome can be fatal and is often difficult to diagnose, it is vital for health professionals to know about this reaction. We report a typical case of transient serotonin syndrome secondary to tramadol-Citalopram combination. This case report highlights the value of awareness of the early and subtle signs of serotonin syndrome.
Case Report: A 44-year-old female with past medical history of chronic pancreatitis, back pain, and major depression was brought to the emergency room (ER) with altered mental status, jerky movements in extremities, generalized weakness, and vomiting.
Conclusions: Most physicians are aware of serotonin syndrome secondary to antidepressants but do not think about other classes of medications such as analgesics. Clinicians should also be aware of the possibility of serotonin syndrome when encountering a patient taking serotonergic drugs who presents with characteristic symptoms of serotonin syndrome.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree